Alabama, 2006

Hail in Alabama, June 30, 2006

June 30, 2006 · NWS HUN · 1 event in 1 county or zone

A weak upper level trough within a northwest flow aloft produced scattered strong to severe thunderstorms across portions of southern middle Tennessee into northeast and north central Alabama during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak upper level trough within a northwest flow aloft produced scattered strong to severe thunderstorms across portions of southern middle Tennessee into northeast and north central Alabama during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 30, 2:16 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 2:16 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT FRI JUN 30 2006

.DISCUSSION...
UPPER LEVEL RIDGE STILL DOMINATING THE WRN HALF OF THE CONUS WHILE
UPPER TROF REMAINS OVER THE ERN HALF. WV IMAGERY INDICATES A S/W
TROF MOVING ACROSS THE MID MS VALLEY. BELIEVE THIS APPROACHING S/W
HAS HELPED CU FIELD OVER THE TN VALLEY TO BECOME A LITTLE MORE VERT
THIS AFTERNOON. LOCAL MIPS PROFILER SHOWS CBL...AFTER UNDERGOING
STRONG GROWTH BETWEEN 16-18Z...HAS PEAKED ARND 6.5KFT THIS AFTERNOON.
SOME OF THE CU HAVE DEVELOPED INTO RAIN SHOWERS AND ABOUT 1/4 OF
THOSE HAVE PRODUCED LIGHTNING. KHTX IS DETECTING SOME ECHOS WITH
40 DBZ VALUES ABOVE 13KFT...SO BELIEVE A FEW MORE OF THESE SHOWERS
WILL CONTINUE TO DEVELOP INTO TSTMS.

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SHRA/TSRA ARE BEING SUPPORTED MOSTLY BY INSOLATION AND THUS
SHOULD DIMINISH BY SUNET. UPPER TROF OVER ERN CONUS WILL CONTINUE
LIFTING NE TONIGHT. THIS WILL CAUSE S/W TO BEGIN MOVING MORE ERLY
ALSO AND STAY N OF THE TN VALLEY. UPPER FLOW WILL BECOME WEAKER
AND MORE ZONAL ACROSS THE SERN STATES TOMORROW. SFC HIGH WILL
REMAIN OVER THE REGION THIS WEEKEND...KEEPING A STAGNANT AIRMASS
IN PLACE. EXPECT ANOTHER DAY OF GOOD INSOLATION WITH DRY ADIAB
LAPSE RATES EXTENDING TO 6KFT AGL. THIS WILL ALLOW FOR GOOD
ADIAB WARMING TO TAKE PLACE...BUT AMOUNT OF MIXING WILL BE LIMITED
BY WEAK WINDS IN THIS LAYER. THOUGH THERE SHOULD BE ENOUGH INSOLATION
AND ADIAB HEATING TO CAUSE TEMPS TO CLIMB INTO THE MID 90S TOMORROW
AFTERNOON. LOW LEVEL RIDGE AXIS WILL MOVE SLOWLY ACROSS THE TN
VALLEY TOMORROW AND SUNDAY. SO GULF SHOULD BECOME MORE OPEN TO THE
AREA LATER THIS WEEKEND...BUT LACK OF SYNOPTIC SCALE FORCING AND LOW
LEVEL CONVERGENCE INDICATE AREA WILL REMAIN DRY. THE MOST
NOTICEABLE CHANGE IN THE WX CONDITIONS THIS WEEKEND WILL BE
WARMER...MUGGY NIGHTS AND HOTTER AFTERNOONS.

SINCE WX CONDITIONS HAVE BEEN SO DRY ACROSS THE ARE FOR THE LAST FEW
WEEKS AND NO RAIN IS EXPECTED THROUGH THE WEEKEND...MAIN CONCERN
WILL CONTINUE TO BE FIRE WX AND AIR QUAILITY (SEE BELOW). REFER
TO LATEST HUNESFHUN FOR FURTHER DETAILS ON THE NEAR DROUGHT
CONDITIONS ACROSS THE TN VALLEY.

ANOTHER UPPER LEVEL TROF IS EXPECTED TO MOVE ESE INTO THE NRN GREAT
LAKES REGION EARLY NEXT WEEK BRINGING A COLD FRONT INTO THE UPPER
MS/MO VALLEY. GULF OF MEXICO WILL BE OPEN FOR BUSINESS TO THE TN
VALLEY BY MONDAY BUT FORCING IS EXPECTED TO REMAIN WEAK. SO THERE
MAY BE AN ISOLATED STORM OR TWO TO DEVELOP MON AFTERNOON...TYPICAL
SUMMERTIME STUFF.

.LONG TERM (INDEPENDENCE DAY THROUGH FRIDAY)...
UPPER LEVEL PATTERN BEGINS TO AMPLIFY DURING THE FIRST PART OF NEXT
WEEK AS TROF DIGS INTO THE ERN HALF OF THE CONUS. THIS WILL PUSH THE
COLD FRONT WILL ALSO GET PUSHED FURTHER S INTO THE MIDWEST. SINCE
AIRMASS IN PLACE ACROSS THE SE WILL BE UNSTABLE AND SYNOPTIC FORCING
WILL INCR OVER THE REGION...APPEARS THERE WILL BE A BETTER SHOT AT
GETTING SOME RAIN ACROSS THE TN VALLEY TWD THE MIDDLE OF THE WEEK.

APPEARS BOTH RECENT RUNS OF GFS AND ECMWF PROJECT THE COLD FRONT TO
MOVE INTO THE TN VALLEY WED AFTERNOON AND THEN STALL IT INVOF I-20
CORRIDOR THROUGH FRI. SO EXPECT BEST CHANCE TO GET ANY PRECIP WILL
BE ON WED...BUT SOME RAIN MAY LINGER THROUGH FRI...WITH MANY
LOCATIONS ACROSS THE TN VALLEY RECEIVING SOME MUCH NEEDED RAINFALL
BY THE END OF NEXT WEEK.

.FIRE WEATHER...
THE COMBINATION OF A FEW CONSECUTIVE DAYS IN THE MID 90S AND BELOW
NORMAL PRECIP OVER THE LAST 3 WEEKS HAS ALLOWED VEGETATIION TO
BECOME ABNORMALLY DRY. THESE CONDITIONS ARE ONLY EXPECTED TO GET
WORST OVER THE WEEKEND AS HI TEMPS CLIMB INTO THE MID 90S AGAIN AND
PRECIP REMAINS ABSENT. THIS WILL CAUSE VEGETATION TO BECOME MORE
PRONE TO QUICK IGNITION AND BURNING IS NOT ADVISED INVOF ANY FLASH
FUELS (GRASS...LOW HANGING PINE NEEDLES...ETC). FORTUNATELY WINDS
WILL REMAIN RATHER WEAK OVER THE NEXT SEVERAL DAYS AND LOW LEVEL
MOISTURE WILL INCR. HOWEVER...KBDI VALUES ARE ARND 600-700 ACROSS N
AL AND AFTERNOON RH VALUES MAY DIP BELOW 30 PERCENT IN SOME LOCATIONS.
ALL THESE FACTORS SUGGEST IT IS ALMOST TOO DANGEROUS TO INITIATE
ANY FIRES. PERSONS ARE ESPECIALLY URGED TO DISPOSE OF ANY LIT
ITEMS (E.G. CIGARETTE BUTTS...FIREWORKS...ETC) PROPERLY IN A NON-
FLAMMABLE CONTAINER.

CRITICAL OZONE THRESHOLDS ARE EXPECTED TO BE ATTAINED TOMORROW IN
A PORTION OF THE AREA AND THUS WE WILL BE ISSUING A CODE ORANGE
OZONE ALERT FOR MADISON AND MORGAN COUNTIES IN N AL (SEE HUNAQIHUN
FOR MORE DETAILS).

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  95  69  94 /  10  10   0  10
SHOALS        66  96  69  95 /  10  10   0  10
CULLMAN       65  95  68  93 /  10  10   0  10
FAYETTEVILLE  65  94  68  93 /  10  10   0  10
ALBERTVILLE   67  94  69  93 /  10  10   0  10
FORT PAYNE    64  93  66  93 /  10  10   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PG
Hazardous weather outlook, Jun 30, 11:30 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT FRI JUN 30 2006

ALZ001>010-016-TNZ076-096-097-011000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1230 PM CDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAUTION IS ADVISED FOR ANY OUTDOOR BURNING THIS AFTERNOON AS DRY
CONDITIONS PERSIST DUE TO THE RECENT LACK OF RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

MOISTURE WILL SLOWLY INCREASE ACROSS THE TENNESSEE VALLEY OVER THE
WEEKEND...WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS
EXPECTED BY MONDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS AROUND THE MIDDLE OF NEXT WEEK AS A FRONTAL SYSTEM MOVES
ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

24/07

In the hours before

Special weather statement, Jun 30, 1:37 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
237 PM CDT FRI JUN 30 2006

ALZ001>010-016-TNZ076-096-097-302100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
237 PM CDT FRI JUN 30 2006

ISOLATED SHOWERS WERE DEVELOPING ACROSS THE TENNESSEE VALLEY.
THERE COULD ALSO BE A FEW THUNDERSTORMS WITH BRIEF HEAVY RAIN AND
GUSTY WINDS. EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY TO
DIMINISH SHORTLY AFTER SUNSET.

SS
Special weather statement, Jun 30, 4:20 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CDT FRI JUN 30 2006

TNZ097-302300-
FRANKLIN-
520 PM CDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 600 PM CDT...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESTILL SPRINGS...OR 5 MILES NORTHWEST OF
WINCHESTER...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DECHERD.
  WINCHESTER.
  COWAN.
  SHERWOOD.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Jun 30, 5:06 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
606 PM CDT FRI JUN 30 2006

ALZ003-302345-
FRANKLIN-
606 PM CDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 645 PM CDT...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF RUSSELLVILLE. THIS STORM WAS
NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEWBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

20
Special weather statement, Jun 30, 5:11 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 PM CDT FRI JUN 30 2006

ALZ010-302345-
DE KALB-
611 PM CDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 645 PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF FORT PAYNE...MOVING SOUTH AT 5
MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ADAMSBURG.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Jun 30, 5:46 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
646 PM CDT FRI JUN 30 2006

ALZ003-010030-
FRANKLIN-
646 PM CDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 730 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELLVILLE...MOVING SOUTH AT 5 MPH.

HEAVY RAINFALL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELLVILLE.
  PLEASANT RIDGE.
  NEWBURG.

HEAVY RAINFALL CONTINUES WITH THIS STORM. RAINFALL RATES OF 2 TO 3
INCHES HAVE BEEN ESTIMATED BY DOPPLER RADAR OVER THE LAST HOUR IN
AND AROUND THE NEWBURG COMMUNITY. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION

20
Special weather statement, Jun 30, 5:48 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CDT FRI JUN 30 2006

ALZ010-010030-
DE KALB-
648 PM CDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 730 PM CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS MOVING ACROSS DEKALB COUNTY.  THESE
STORMS ARE MOVING TOWARD THE SOUTH AT AROUND 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VALLEY HEAD.
  ADAMSBURG.
  GERALDINE.
  DOG TOWN.
  CROSSVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The radar

The Northeast Alabama radar (KHTX), 73 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dekalb

When
June 30, 6:10 PM CST
Where
Dekalb County, 3 mi NNE of Collinsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.300, -85.850

Nickel sized hail was reported along Interstate 59.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513790.